Alert archive / Florida / Tornado Warnings in 2018

Tornado Warning 5, NWS Jacksonville, FL

October 9, 2018Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at Oct 9, 2018, 9:49 AM EDT for Duval County, Saint Johns County, Florida. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 9:49 AM EDT (13:49 UTC)
Expired
Oct 9, 2018, 9:57 AM EDT
In force
8 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 57 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WFUS52 KJAX 091349
TORJAX
FLC031-109-091415-
/O.NEW.KJAX.TO.W.0005.181009T1349Z-181009T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
949 AM EDT TUE OCT 9 2018

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Northern St. Johns County in northeastern Florida...
  Southern Duval County in northeastern Florida...

* Until 1015 AM EDT.
    
* At 949 AM EDT, a severe thunderstorm capable of producing a tornado
  was located over South Ponte Vedra, or 7 miles north of Saint
  Augustine, moving west at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Nocatee around 1005 AM EDT.
  Durbin around 1010 AM EDT.
  Fruit Cove and Bayard around 1015 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3002 8127 2996 8131 3005 8162 3018 8155
TIME...MOT...LOC 1349Z 108DEG 26KT 3000 8133 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

ENYEDI
1 follow-up statement
586 
WWUS52 KJAX 091357
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
957 AM EDT TUE OCT 9 2018

FLC031-109-091407-
/O.CAN.KJAX.TO.W.0005.000000T0000Z-181009T1415Z/
St. Johns FL-Duval FL-
957 AM EDT TUE OCT 9 2018

...THE TORNADO WARNING FOR NORTHERN ST. JOHNS AND SOUTHERN DUVAL
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3002 8127 2996 8131 3005 8162 3018 8155
TIME...MOT...LOC 1354Z 108DEG 26KT 3002 8140 

$$

ENYEDI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 9, 9:12 AM EDT, 37 minutes earlier.

Area forecast discussion, Oct 9, 9:12 AM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
912 AM EDT Tue Oct 9 2018

.UPDATE...

Gusty showers will continue to move West off the Atlantic this
morning. Strong wind gusts will be possible with the heavier
showers, especially near the coast. The chance for thunderstorms
will increase into the afternoon, due to diurnal instability, with
these having the potential to produce strong wind gusts as well.

Temperatures will moderate into the middle 80s.

&&

.AVIATION.../12z TAF period/...

Gusty showers and storms are expected this afternoon and evening.
This potential is expected to be lower Tonight, but the potential
for a gusty shower can not be ruled out through the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  75  88  76 /  70  40  80  80
SSI  82  77  86  78 /  70  60  70  80
JAX  85  77  89  77 /  60  30  70  60
SGJ  84  80  89  78 /  70  30  60  40
GNV  87  77  88  77 /  40  30  70  60
OCF  88  77  89  77 /  30  30  70  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for Columbia-Gilchrist-Hamilton-Suwannee.

     High Rip Current Risk through late Wednesday night for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

     High Surf Advisory until 10 AM EDT Thursday for Coastal Duval-
     Coastal Flagler-Coastal Nassau-Coastal St. Johns.

     Coastal Flood Advisory until 6 AM EDT Thursday for Clay-Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns-
     Inland Duval-Inland St. Johns.

GA...Tropical Storm Watch for Appling-Atkinson-Bacon-Brantley-
     Charlton-Clinch-Coastal Camden-Coastal Glynn-Coffee-Echols-
     Inland Camden-Inland Glynn-Jeff Davis-Pierce-Ware-Wayne.

     High Rip Current Risk through late Wednesday night for Coastal
     Camden-Coastal Glynn.

     High Surf Advisory until 10 AM EDT Thursday for Coastal Camden-
     Coastal Glynn.

     Coastal Flood Advisory until 6 AM EDT Thursday for Coastal
     Camden-Coastal Glynn.

AM...Tropical Storm Watch for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Waters from Altamaha Sound GA
     to Fernandina Beach FL from 20 to 60 NM.

     Small Craft Advisory until 3 PM EDT Thursday for Coastal waters
     from Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

&&

23//

In the hours before

Special weather statement, Oct 9, 7:36 AM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
736 AM EDT TUE OCT 9 2018

FLZ033-038-138-091200-
Coastal Flagler FL-Inland Flagler FL-Inland St. Johns FL-
736 AM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLAGLER AND SOUTHERN ST.
JOHNS COUNTIES UNTIL 800 AM EDT...

At 736 AM EDT, Doppler radar was tracking a strong thunderstorm near
Flagler Beach, moving west at 35 mph.

Wind gusts of 35 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Andalusia, Beverly Beach and
Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2947 8109 2946 8112 2943 8110 2942 8114
      2940 8116 2945 8149 2947 8150 2966 8143
      2959 8112
TIME...MOT...LOC 1136Z 107DEG 31KT 2949 8118

ENYEDI
Special weather statement, Oct 9, 8:59 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
859 AM EDT TUE OCT 9 2018

FLZ125-133-091330-
Coastal St. Johns FL-Coastal Duval FL-
859 AM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. JOHNS AND
EASTERN DUVAL COUNTIES UNTIL 930 AM EDT...

At 859 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Neptune Beach to Vilano Beach.
Movement was northwest at 30 mph.

Wind gusts of 40 to 45 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jacksonville, Unf, Ponte Vedra Beach, Arlington, Neptune Beach,
Sawgrass, Baymeadows, Nocatee, Durbin and Vilano Beach.

LAT...LON 2990 8124 2993 8142 2997 8145 3004 8149
      3010 8150 3016 8155 3020 8156 3031 8165
      3032 8168 3048 8164 3042 8137 3025 8135
      2993 8124
TIME...MOT...LOC 1259Z 115DEG 26KT 3032 8123 2996 8132

ENYEDI
Special weather statement, Oct 9, 9:02 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
902 AM EDT TUE OCT 9 2018

FLZ032-033-133-091330-
Coastal St. Johns FL-Clay FL-Inland St. Johns FL-
902 AM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS AND EAST
CENTRAL CLAY COUNTIES UNTIL 930 AM EDT...

At 902 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Saint Augustine South, or 9 miles west of Saint
Augustine, moving northwest at 30 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Green Cove Springs, Picolata and Bakersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2977 8136 2983 8158 2984 8158 2984 8162
      2989 8183 3006 8176 2991 8133
TIME...MOT...LOC 1302Z 115DEG 26KT 2986 8145

ENYEDI
Local storm report, Oct 9, 9:09 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
909 AM EDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     MARINE TSTM WIND SAINT AUGUSTINE         29.89N 81.31W
10/09/2018  E47.00 MPH       St. Johns          FL   AWOS

            BAND OF SHOWERS MOVING ONSHORE PRODUCED STRONG WIND GUST.

&&

AENYEDI
Special weather statement, Oct 9, 9:34 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
934 AM EDT TUE OCT 9 2018

FLZ033-038-124-125-133-138-091430-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Coastal Duval FL-Coastal Nassau FL-Inland St. Johns FL-
934 AM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR FLAGLER...NORTHEASTERN NASSAU...
ST. JOHNS AND EASTERN DUVAL COUNTIES UNTIL 1030 AM EDT...

At 934 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Barberville to 18 miles
east of Little Talbot Island. Movement was west at 30 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jacksonville, Palm Coast, St. Marys, Saint Augustine, Fernandina
Beach, Flagler Beach, Bunnell, Hastings, Unf and Fruit Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2926 8115 2926 8141 2940 8142 2940 8148
      2949 8152 2976 8153 2997 8161 3004 8169
      3012 8168 3011 8151 3032 8168 3052 8163
      3075 8168 3072 8161 3075 8158 3075 8154
      3073 8142 3025 8135 2952 8110
TIME...MOT...LOC 1334Z 098DEG 26KT 2927 8134 3048 8111

ENYEDI
Local storm report, Oct 9, 9:37 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
937 AM EDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND GST     VILANO BEACH            29.94N 81.30W
10/09/2018  M43 MPH          ST. JOHNS          FL   MESONET

            MESONET SITE AT VILANO BEACH MEASURED 36 MPH WINDS WITH
            GUST TO 43 MPH

&&

AENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:07 AM EDTHigh Surf AdvisoryJAXDuval, Flagler, Nassau49 hr
Oct 9, 4:45 AM EDTSpecial Marine WarningJAX90 min
Oct 9, 6:55 AM EDTSpecial Marine WarningJAX65 min
Oct 9, 6:58 AM EDTSpecial Weather StatementJAXSaint Johns32 min
Oct 9, 7:27 AM EDTSpecial Marine WarningJAX2 hr
Oct 9, 7:36 AM EDTSpecial Weather StatementJAXFlagler24 min
Oct 9, 8:59 AM EDTSpecial Weather StatementJAXDuval31 min
Oct 9, 9:02 AM EDTSpecial Weather StatementJAXSaint Johns28 min
Oct 9, 9:29 AM EDTSpecial Marine WarningJAX4 hr
Oct 9, 9:34 AM EDTSpecial Weather StatementJAXDuval, Flagler, Saint Johns56 min
Oct 9, 10:10 AM EDTSpecial Weather StatementJAXDuval, Nassau50 min
Oct 9, 10:15 AM EDTSevere Thunderstorm WarningJAXDuval, Nassau16 min
Oct 9, 10:30 AM EDTSpecial Weather StatementJAXDuval, Flagler, Nassau, Saint Johns90 min
Oct 9, 11:18 AM EDTTropical Storm WarningJAXGilchrist, Suwannee42 hr
Oct 9, 12:40 PM EDTSpecial Weather StatementJAXFlagler50 min
Oct 9, 1:05 PM EDTSpecial Weather StatementJAXDuval, Nassau85 min
Oct 9, 1:18 PM EDTSpecial Marine WarningJAX4 hr
Oct 9, 5:13 PM EDTSpecial Weather StatementJAXMarion47 min

Nearby

Tornado Warnings in Florida, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.